Thunderstorm Wind, Berkshire
- When
- August 22, 3:22 PM EST
- Where
- Berkshire County, Housatonic
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.250, -73.367
A strong cold front, moving across western Massachussetts during the afternoon of August 22 touched off scattered thunderstorms. One of the storms became severe as winds were strong enough to bring down trees in Great Barrington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front, moving across western Massachussetts during the afternoon of August 22 touched off scattered thunderstorms. One of the storms became severe as winds were strong enough to bring down trees in Great Barrington. In Housatonic, trees and powerlines were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 1:45 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT FRI AUG 22 2003 ZONES ALREADY OUT. WILL FINE TUNE GRIDS AND SEND THEM ALL OUT REALLY SOON. .DISC...AM DOING THINGS A LITTLE DIFFERENTLY TODAY. HAVE ISSUED THE ZONES EARLY TO REFLECT THE CURRENT SVR WATCH. A LINE OF STORMS HAVE FLARED UP TO OUR NE...AND HAVE ISSUED 3 WARNINGS FOR THESE COUNTIES. LOOKS AS WE ARE RIGHT IN THE MIDDLE OF OUR SHOW...AND SUSPECT OUR PORTION OF THE WATCH WILL END A LOT EARLY THAN 800 PM EDT. BUT WE WILL BE COVERED FOR NOW. AIR HAS SURFACE BASED CAPES UP TO 3000 J/KG OVER OUR SE REGIONS. STRONG COLD FRONT IS MOVING ACROSS THE CWA AS I WRITE...AND SHOULD CLEAR THE WHOLE REGION BY 800 PM. THE SHORT WAVE TO THE NORTH HAS WEAKENED COMPARED TO YESTERDAY/S RUN...SO WILL CONTINUE TO BACK OFF ANY POST FRONTAL SHOWER ACTIVITY. GFS H8 TEMPS NOT NEARLY AS COOL AS YESTERDAY...MORE IN LINE WITH THE ETA AND WILL DROP TO ABOUT 8C LOCALLY...6C NORTH...CLOSER TO 10C SOUTH. EITHER WAY...THE TRAJECTORY OF THIS AIR MASS WILL COME DOWN FROM HUDSON/S BAY AND BRING THE FIRST REALLY REFRESHING CANADIAN AIR MASS SINCE MID JULY. FINALLY...WE SHOULD ENJOY A REALLY NICE WEEKEND...ALBEIT ON THE BREEZY SIDE SATURDAY AND ON THE CHILLY SIDE EARLY SUNDAY MORNING. .EXTENDED...SLIGHT DIFFERENCES FROM PREVIOUS THINKING AS WE HEAD INTO EARLY NEXT WEEK. THE GFS INDICATES SOME WAA TYPE CLOUDS AND POSSIBLE RAIN...MAINLY TO OUR NORTH LATER SUNDAY NIGHT INTO EARLY MONDAY. FOR NOW...JUST CALL IT PARTLY CLOUDY. SWRLY FLOW BEGINS TO RETURN MONDAY. ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH LATE TUESDAY INTO WEDNESDAY...FOLLOWED WHAT COULD PERHAPS BE THE FIRST REAL ARCTIC DISCHARGE OF THE SEASON. .HYDROLOGICAL DISCUSSION...SO FAR...STORMS ARE MOVING RIGHT ALONG...AND WE DON/T SEE A REASON WHY THIS SHOULD CHANGE. BACKBUILDING IS ALWAYS A POSSIBILITY. NOT ANTICIPATING ANY FFWS THIS AFTERNOON...BUT ANY THUNDERSTORM COULD LOCALLY DUMP AN INCH OR BETTER. THE AVERAGE RIVER BASIN QPF SHOULD BE UNDER A QUARTER OF AN INCH WITH THE MOST SOUTHEAST. AFTER ABOUT SUNDOWN...DRY WEATHER AND NO PROBLEMS ANTICIPATED THROUGH WEEKEND AND POSSIBLY BEYOND. .ALY...SEVERE THUNDERSTORM WATCH THROUGH 800 PM EDT FOR NYZ047-051>054>058>061-063>066 VTZ013>015 MAZ001-025 CTZ001-013 .ALY...NONE.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.
NYZ061-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 307 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN COLUMBIA COUNTY... AT 305 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF NEW LEBANON...OR 9 MILES WEST OF PITTSFIELD... MOVING EAST AT 35 MPH. IT WILL BE NEAR LEBANON SPRINGS AT 315 PM... THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
CTZ001-013-NYZ066-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 311 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES... AT 311 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF GAYLORDSVILLE...OR 5 MILES WEST OF NEW MILFORD... MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... KENT AT 320 PM EDT... NEW PRESTON AT 325 PM EDT... BANTAM AND CORNWALL BRIDGE AT 335 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM TROY NY WIND DAMAGE
08/22/03 RENSSELAER POWERLINES DOWN AND
POWER OUTAGES
NNNNMAZ025-NYZ060-061-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS IN COLUMBIA AND BERKSHIRE COUNTIES... AT 343 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTH OF PHILMONT...OR 4 MILES SOUTHWEST OF CHATHAM...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... AUSTERLITZ AT 400 PM EDT... HOUSATONIC AND GREAT BARRINGTON AT 410 PM EDT... LENOX AT 415 PM EDT... LEE AT 420 PM EDT... MONTEREY AT 425 PM EDT... OTIS AND BECKET AT 430 PM EDT... RAINFALL AMOUNTS WILL VARY FROM A QUARTER TO A HALF AN INCH WITH LOCALLY HIGHER AMOUNTS UP TO AN INCH. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE KINDERHOOK...PHILMONT... STOTTVILLE AND VALATIE A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
NYZ059-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 355 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HIGH FALLS...OR 5 MILES WEST OF CATSKILL...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... CATSKILL AT 400 PM EDT... ATHENS AT 405 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HIGH FALLS...LEEDS AND ROUND TOP. RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL RANGE FROM A FEW TENTHS TO A HALF AN INCH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
MAZ025-222045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 417 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HOUSATONIC...OR 7 MILES NORTH OF GREAT BARRINGTON... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... LENOX AT 425 PM EDT... LEE AT 430 PM EDT... MONTEREY AT 440 PM EDT... BECKET AND OTIS AT 445 PM EDT... RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN INCH TO A HALF AN INCH FROM THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332491, 5332492.